Chapter 3: Two Winter Get-Aways and Some Mixed Medical Results

By on April 1, 2013 in Current Events with 8 Comments

Editor’s note: Steve Oppermann is a retired federal employee and author for FedSmith.com. He has chosen to share this personal story in the hope that it will both inspire and help others who may be facing their own battles with serious medical issues.

My last article on my medical condition ended with the blood tests I had done on January 10 at the University of Colorado Hospital. Those tests, which have been conducted every two weeks since I started taking the anti-cancer drug Pazopanib, came back normal again. Since that time, we have visited two winter hot spots: Maui and Cleveland. Okay, I admit that if there was a branch of the Cleveland Clinic on Maui, there would have been just one winter hot spot on our itinerary.

After a relaxing stay on Maui with friends for more than half of January, which we needed after a long series of medical appointments which started in September with orthopedic specialists looking for the reasons for my aching shoulders and legs and culminated in a shocking diagnosis of recurrent kidney cancer, we flew to Cleveland on Saturday, February 23rd, for my appointment at the Cleveland Clinic on the 25th. I had arranged to go a day earlier because it was cheaper. As it turned out, my frugality paid off (for a change), since the biggest snowstorm of the winter hit Denver that Sunday. I’m not at all sure that we’d have been able to get out.

We had a very full day at the Cleveland Clinic on that Monday. It started at 9 a.m. with CT scan preparation, which included an IV. The needle didn’t hurt but we found later that I had bled all over the right sleeve of a new shirt; fortunately, Lynda was able to get the blood out when we got back to the Marriott. I think the CT folks lost track of me in the second waiting room. I thought that I pretty much stood out – a 6’ 3” man struggling desperately to keep his fashionable hospital gown closed – but a number of people came in later, had their scans and left. I finally asked a nurse and after several staff members huddled and reviewed a list of names, I was assured that I was next, but I still think I had fallen off their radar screen.

Usually a CT scan is no problem, and the cortisone shots I had in both shoulders several months ago reduced the pain from excruciating to occasional mild annoyance, but the one thing that still hurts is holding my arms straight over my head, as I do when putting on or taking off a t-shirt. Having to hold my arms over my head during the whole scan had the same effect, so I didn’t enjoy it much. I used to take Motrin for the shoulder and leg pain, but when I started on the cancer drug, the doctor told me to stop taking it, which I did. I was amazed at how fast my body adjusted to its absence. Then, when the Pazopanib seemed to be having a slight negative effect on my liver function, the doctor advised me to give up Tylenol, too. I did that as well, having taken just two in the last six weeks. Again, my body has adjusted with remarkable speed, and now I don’t take any pain-killers at all, but I could have used one – or 10 – during the CT scan.

After the CT scan, I had to have an injection of a radioactive liquid – if I suddenly start glowing in the dark, it won’t come as a complete shock. We saw the surgeon in the afternoon, but he was running late as usual, so we had to push back my full-body bone scan until later in the afternoon. Dr. Andrew Stephenson’s thought process in bringing me back to Cleveland was that if there was ample evidence that the systemic treatment was stopping or slowing the spread of the cancer cells, he would look at going in and cleaning up the rest. I had it pictured in my mind: Wheel me in, knock me out, open me up, cut out the remaining cancer, close me back up, keep me in the hospital for a day or two if you really feel that’s necessary and then send me home. Dr. Stephenson said, in effect, “Whoa, boy. We’re talking long (6 or 7 hours), complicated, risky surgery which would likely require hospitalization for at least a week.” That shattered my illusion a bit, but I was still ready, had the CT scan demonstrated that the time was right for the surgery.

But the CT scan showed that several lymph nodes continue to be enlarged, and that the mass in the vicinity of my heart and lungs does not yet appear to have shrunk. So, he set us up for an immediate visit with one of the oncologists on his team. Dr. Jorge Garcia, is young, dark-haired and handsome, but I liked him anyway. He said that, on the positive side, the solid tumor has not grown and he believes that the fact that it shows up darker in the latest CT scan is a good sign that its blood supply is being successfully attacked by the Pazopanib. He also saw other evidence of necrosis in the cancer cells.

Dr. Garcia explained that they usually want a patient to be on these drugs for four cycles, with a cycle being 28 days. Through some miscommunication, the Cleveland Clinic doctors thought that I had been on the drug for four cycles, when I had really only been on it for 70 days, so they would like me to do two more cycles before drawing conclusions as to its effectiveness, since Dr. Garcia noted that Pazopanib is generally most effective after at least three or four months. The fact that I am experiencing no side effects contrasts with the experience of most patients, which he thinks may be an indication that my body isn’t absorbing the drug as well as the doctors would like. Dr. Garcia said he didn’t have much time to spend with us, since he had a meeting to attend in a few minutes, but he must have missed his meeting after having spent 45 minutes with us.

By that time we were late for my bone scan and we had to run, literally, back to the lab where they do the test, since they close at 5:30 and it was already past 5. They were kind enough to do the scan, which took about 30 minutes and was going to run them a bit late. The results of that test came in the next day and showed that there has been no spread of cancer cells to any of my bones, including the thick ones on top of my neck. Nor have any of my organs been affected.

By the time we headed back to the Marriott, we had been at the Cleveland Clinic for nearly nine hours and were beat. It was a mixed bag of medical news, but on the whole it was more positive than negative, particularly in light of the great bone scan results. The ongoing concern of Dr. Stephenson and Dr. Garcia is with the lymph node in my back near my spine and the mass near my heart and lungs. The rest of the remaining cancer could be surgically removed but these areas need to continue to be subjected to systemic therapy. But both doctors said that the Pazopanib needs more time to work before they decide on the next step. After another two months on the drug I’ll be tested again, either in Denver or Cleveland.

I’m back very near my “playing weight” of 180, after having dropped to probably 170 late last summer in conjunction with a horrible cold and the fact that the pain in my shoulders was so intense that I couldn’t sleep. Many people on these drugs lose weight, with some losing their sense of smell and even taste, but I’m still eating everything in sight.

My next appointment at the University of Colorado Hospital was on March 12 with oncologist Dr. Michael Glode. Drs. Stephenson and Garcia had sent him their clinical notes and the films from the tests. Dr. Garcia raised the possibility of having Dr. Glode increase my dosage of Pazopanib. Dr. Glode agreed with that recommendation and did raise my dosage from 800 mg to 1000 mg effective that day. He said that side effects are often an indication that the drug is working well. He went on to observe that the two side effects which have correlated most closely with maximum drug efficiency are a body rash and diarrhea.

Dr. Glode assured me that he would raise my dosage of the drug until he had succeeded in making me toxic, meaning that I would experience the desired side effects. I wouldn’t normally be looking forward to those two particular side effects, but under the circumstances, bring them on! More than a week later, I still haven’t experienced any side effects, with the exception of fatigue, which seems to have set in over the last few weeks. I’m taking more naps lately and they are lasting longer, which I attribute to the drug. However, I’ve never been this old before, either, and I’m working a lot of hours, so the drug isn’t necessarily the only, or even the major, culprit.

I’ll close this article by thanking the many FedSmith.com readers who have commented on the articles about my medical condition or who have written directly to me, offering encouragement, support, thoughts, prayers, and often a medical story of their own. And by noting that on the morning of March 17, I was back on the football field. Playing, not watching. Take that, cancer!

© 2016 Steve Oppermann. All rights reserved. This article may not be reproduced without express written consent from Steve Oppermann.

About the Author

Steve Oppermann completed his Federal career on March 31, 1997, after more than 26 years of service, virtually all in human resources management. He served as Regional Director of Personnel for GSA and advised and represented management in six agencies during his federal career. Steve passed away after a battle with cancer on December 22, 2013.

Top